News

Ventricular Arrhythmia Due to MS Treatment

Recent case discovers an adverse cardiology effect in a patient receiving treatment for multiple sclerosis.


 

Fingolimod, a sphingosine-1-phosphate receptor modulator, has been used to treat > 55,000 patients in the US, according to the manufacturer (Gilenya/Novartis). It is believed to work by keeping lymphocytes from migrating into the CNS, sequestering them in the lymph nodes.

Although it has been found effective in randomized controlled trials, fingolimod is also known to have a wide range of adverse effects (AEs), including some that are serious and even life-threatening, such as bradycardia and atrioventricular block. The drug is contraindicated for patients who have had myocardial infarction, unstable angina, or heart failure, among other conditions. Ventricular tachycardia has been reported only once, but clinicians from Hurley Medical Center in Flint, Michigan, suggest that it may actually be an underrecognized cause of sudden death.

They describe the case of their patient, a 63-year-old woman with relapsing-remitting multiple sclerosis and hypertension who was about to start fingolomod. She underwent a basal ECG to be cleared before starting treatment. She received her first dose of fingolimod at the cardiology office, was monitored for 6 hours, and went home with a surface-mounted Holter monitor.

Two weeks later, she was in the emergency department because the monitor had captured ventricular tachycardia, and she was reporting palpitations.

Lab work was normal; the echocardiogram was normal. Cardiac monitoring showed no other evidence of cardiac arrhythmias. Her only other medication was amlodipine. The fingolimod was held back. She was observed for4 days then discharged in a stable condition. Her clinicians followed her for 2 months but the arrhythmia did not return.

Although this patient had no further arrhythmias, the authors warn that serious outcomes are possible. They urge health care practitioners to let patients know of this potential AE and advise them to report symptoms such as palpitations immediately.

Next Article: